All Journal Entries Journals
Previous | Next

Barely keeping it together

May 12, 2010 - 1 comments
Tags:

lupus

,

Plaquenil

,

cellcept

,

heart rate



So I've tried the brand name plaquenil and so far the results aren't so great, and now I know there were certain side effects that I was experiencing months ago, just not realizing they were from the medicine.  Acne is one, it definitely makes me break out.  Another is that it makes me more fatigued and prone to dizziness.  I'm pretty sure it has something to do with my hair loss.  Stomach upset and gassiness (those are just lovely, let me tell you). Dry eyes and a swollen tongue are newer ones. An awful one is that it makes me feel more achy; I've been noticing this for a couple months now. And of course, the tachycardia.  When I first took this pill (brand name), it didn't seem to have that almost instant effect of making my heart race and the blood rush to every part of my body, and I thought, "Thank god, maybe it's working!"  And then later, not only was my heart rate fast, but my chest hurt, especially right over my heart.  It's the most awful, scary feeling in the world.  Plus I'm having muscle spasms, which I'm thinking may be a result of the plaquenil.  Another scary thing is that I'm having major bruising all up my legs, and also my lymph nodes are really swollen.  It's just so hard to ascertain what is from the medicine and what's from my lupus, and therefore it's hard to gauge whether it's better to take the medicine or not take the medicine.  My rheumy suggested switching to Cellcept.  What makes me nervous about this is that not only am I reacting badly to plaquenil, I also had a bad reaction to prednisone.  When I took it, it almost immediately took away my joint pain, but then a few hours later I was so achy, and I began to have this awful pain down my arms (I even developed a bruise) and seemed to lose sensation in my arms and shoulder area.  I only took 40mg for four days! And I was off plaquenil at this point, but perhaps, as it was still in my system, this was a reaction of the two drugs?  I also had a weird reaction when I tried to take zoloft while on plaquenil, my chest felt tight, like I couldn't breathe, my throat felt scratchy. Again, was it the zoloft, the plaquenil, or a combination of the two?  So what is a more serious drug like Cellcept going to do?  I'm scared to take the plaquenil and I'm scared to try anything new, but I'm also scared of not taking anything and leaving my body vulnerable.  I wonder if the plaquenil or the lupus has permanently messed up my body, if my entire life will be spent suffering through the side effects of medication. I have no idea what to do, and the doctors are so perplexed that they can't offer any solutions, except to just try something new.  Easy for them to say.  I'm feeling pretty discouraged right now.  I try not to feel too sorry for myself.  I know there are people out there suffering way worse.  But I can't help thinking, "Why me?" I'm 22 and suffering from issues that people usually deal with when they're old.  It doesn't seem fair.  I think back on my life before lupus, when I was 15, 16 and thought life was so rough and felt sorry for myself; I had no idea how good I had it. Were those really my best years? Does it all go downhill from here? That's what it seems like at this point.  And then I look back at when I was first diagnosed, and everything seemed to go so smoothly, I handled the prednisone just fine, no side effects, went seamlessly onto the plaquenil, and for years felt great, despite having lupus. Again, I really took for granted how well I was doing.  I thought I had it so rough, was mad that I was fatigued easily; I had no idea how much worse it could get. Well, I have a front row seat now.  I pray with all my heart that things will get better, that there's a light at the end of the tunnel, that somehow, someway I'll find a solution to all of this.

Comments
Post a Comment
Avatar_n_tn
by amomof7, Jun 14, 2010
I also have acne, hair loss and muscle spasms while on plaquenil. My rheumy said keep taking it. I finally said I am not taking it any more. There is no improvement and I think I actually felt worse. I wondered if it was the lupus or the med-or both. I had steroid injections several times. Sometimes I felt better, other times I had no improvement. The last injection was horrible. I felt like my body was on fire and I was going to die. Dr. seemed to just shrug it off. Right! He didn't have to live thru the 2 days of hell!!! (By the way, I will not be seeing him again!) Now I am on Cellcept. In 2 months I was feeling so much better. I have nausea but take Prilosec and that helps. Best I have felt in years!! I have 2 small children and can't be confined to a chair or bed!! I say give it a try!!! It is so much better than plaquenil!!!! Best of luck!

Post a Comment